Alert archive / Montana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 7, 2020, 4:21 PM MDT for Blaine County, Montana. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 7, 2020, 4:21 PM MDT (22:21 UTC)
- Expired
- Jul 7, 2020, 4:30 PM MDT
- In force
- 9 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 174 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 1:14 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 632 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1637 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:44 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 7, 2:44 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 244 PM MDT Tue Jul 7 2020 .SYNOPSIS... Thunderstorms will exit Central MT this evening, as cooler air moves into the region for Wednesday. A warming trend is expected from Thursday into the weekend, with afternoon temperatures averaging about 5 to 10 degrees above normal on Saturday. The next chance for storms is on Friday, as a quick moving upper level disturbance moves through the region. && .DISCUSSION... Tonight through Thursday...Severe storms continue to push eastward through the region. The main threat will be large hail and damaging winds. An isolated tornado, mainly east of a line from Havre to Stanford would be possible. Most severe storms should exit our region by 7 PM or so. It turns a bit cooler on Wednesday, but warmer air returns on Thursday. Friday through Tuesday...There will be a chance for showers on Friday, as an upper level disturbance moves through. The main concern over the weekend and into early next week will be the potential for warmer temperatures over the weekend /increase winds. Wind speeds could approach high wind warning criteria from Sunday into Monday over North Central MT. Temperatures do start to cool a bit below normal by next Mon/Tue. Brusda && .AVIATION... Updated 1155 AM MDT Tue Jul 7 2020 (18Z TAF Period) A cold front will move from west to east across the region this afternoon. Thunderstorms, some with hail/strong winds will likely accompany the front. An isolated tornado is possible across Central MT. The storms exit our region generally by 01z Wednesday. Generally VFR conditions expected overnight and into the day Wednesday. Brusda For more detailed aviation weather and hazard information, please see: weather.gov/zlc NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing runway closure. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 72 46 81 / 0 0 0 0 CTB 52 68 45 77 / 0 10 0 0 HLN 48 73 46 81 / 0 0 0 0 BZN 46 76 44 83 / 10 0 0 10 WYS 38 70 38 76 / 50 0 0 0 DLN 44 74 43 81 / 0 0 0 10 HVR 53 73 49 81 / 10 10 0 0 LWT 47 70 46 78 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Jul 7, 3:28 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL 2 NNW COFFEE CREEK 47.38N 110.10W
07/07/2020 E0.88 INCH FERGUS MT PUBLIC
HAIL UP TO NICKEL SIZE. TIME/LOCATION
ESTIMATED.
&&
BRUSDASpecial weather statement, Jul 7, 3:30 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Great Falls MT 330 PM MDT Tue Jul 7 2020 MTZ011-047-072215- Hill-Blaine- 330 PM MDT Tue Jul 7 2020 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BLAINE AND NORTHEASTERN HILL COUNTIES... At 329 PM MDT, a strong thunderstorm was located near Havre, moving northeast at 35 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Havre, Chinook, Beaver Creek and Lohman. This includes the following highways... Highway 2 between mile markers 375 and 412. Highway 87 between mile markers 102 and 111. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for north central Montana. LAT...LON 4833 10964 4844 10987 4892 10981 4860 10902 TIME...MOT...LOC 2129Z 218DEG 30KT 4850 10960 TP
Local storm report, Jul 7, 3:39 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 5 ENE FORESTGROVE 47.03N 108.98W
07/07/2020 E50 MPH FERGUS MT TRAINED SPOTTER
ESTIMATED WIND GUSTS NEAR 50 MPH. STORM
STILL APPROACHING.
&&
BRUSDALocal storm report, Jul 7, 3:43 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT TUE JUL 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 SE HAVRE 48.51N 109.64W
07/07/2020 E0.25 INCH HILL MT TRAINED SPOTTER
&&
MLSpecial weather statement, Jul 7, 4:04 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
404 PM MDT Tue Jul 7 2020
MTZ015-055-072230-
Madison-Gallatin-
404 PM MDT Tue Jul 7 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON
AND CENTRAL GALLATIN COUNTIES...
At 404 PM MDT, strong thunderstorms were clustered 9 miles west of
Crescent Lake, or 25 miles west of Mammoth, moving east northeast at
45 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
These storms will remain over mainly rural areas of southeastern
Madison and central Gallatin Counties.
This includes the following highways...
Highway 191 between mile markers 31 and 44.
Highway 287 mile marker 14 and near mile marker 25.
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4502 11165 4532 11105 4508 11104 4507 11106
4511 11110 4505 11115 4503 11111 4498 11110
4488 11157
TIME...MOT...LOC 2204Z 248DEG 40KT 4508 11120
RCGSpecial weather statement, Jul 7, 4:09 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
409 PM MDT Tue Jul 7 2020
MTZ011-047-072245-
Hill MT-Blaine MT-
409 PM MDT Tue Jul 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR BLAINE COUNTY UNTIL 445 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorms
over Blaine County, moving east northeast at 45 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Chinook, Harlem, Hays, Fort Belknap, Turner, Lohman, Lodge Pole,
Lloyd, Hogeland, Zurich and Cleveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.
LAT...LON 4874 10830 4874 10832 4844 10835 4844 10842
4798 10844 4799 10860 4792 10864 4792 10888
4788 10889 4800 10924 4830 10951 4898 10948
4898 10825
TIME...MOT...LOC 2208Z 247DEG 40KT 4843 10886
RCGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 6:59 AM MDT | Special Weather Statement | TFX | Glacier | 31 min |
| Jul 7, 7:15 AM MDT | Special Weather Statement | TFX | Glacier | 30 min |
| Jul 7, 7:47 AM MDT | Special Weather Statement | TFX | Glacier | 28 min |
| Jul 7, 11:30 AM MDT | Special Weather Statement | TFX | Madison | 45 min |
| Jul 7, 11:36 AM MDT | Special Weather Statement | TFX | Broadwater | 24 min |
| Jul 7, 12:39 PM MDT | Special Weather Statement | TFX | Cascade | 51 min |
| Jul 7, 12:40 PM MDT | Special Weather Statement | TFX | Broadwater | 35 min |
| Jul 7, 12:53 PM MDT | Special Weather Statement | TFX | Gallatin | 37 min |
| Jul 7, 1:10 PM MDT | Special Weather Statement | TFX | Meagher | 35 min |
| Jul 7, 1:27 PM MDT | Special Weather Statement | TFX | Chouteau | 33 min |
| Jul 7, 1:27 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 33 min |
| Jul 7, 1:28 PM MDT | Severe Thunderstorm Warning | TFX | Broadwater, Gallatin, Meagher | 32 min |
| Jul 7, 1:35 PM MDT | Special Weather Statement | TFX | Madison | 25 min |
| Jul 7, 1:43 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 47 min |
| Jul 7, 1:48 PM MDT | Special Weather Statement | TFX | Hill | 27 min |
| Jul 7, 1:52 PM MDT | Special Weather Statement | TFX | Liberty | 38 min |
| Jul 7, 1:56 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 18 min |
| Jul 7, 2:04 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin, Madison | 26 min |
| Jul 7, 2:13 PM MDT | Severe Thunderstorm Warning | TFX | Hill, Liberty | 47 min |
| Jul 7, 2:29 PM MDT | Special Weather Statement | TFX | Gallatin | 31 min |
| Jul 7, 2:31 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Hill | 59 min |
| Jul 7, 2:43 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 32 min |
| Jul 7, 3:10 PM MDT | Special Weather Statement | TFX | Gallatin | 50 min |
| Jul 7, 3:13 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 32 min |
| Jul 7, 3:30 PM MDT | Special Weather Statement | TFX | Blaine | 45 min |
| Jul 7, 3:33 PM MDT | Tornado Warning | TFX | Fergus | 27 min |
| Jul 7, 3:44 PM MDT | Severe Thunderstorm Warning | TFX | Fergus | 46 min |
| Jul 7, 3:55 PM MDT | Tornado Warning | TFX | Fergus | 20 min |
| Jul 7, 4:04 PM MDT | Special Weather Statement | TFX | Gallatin | 26 min |
| Jul 7, 4:09 PM MDT | Special Weather Statement | TFX | Blaine | 36 min |
| Jul 7, 4:14 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 46 min |
| Jul 7, 4:38 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 21 min |
| Jul 7, 4:56 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 17 min |
| Jul 7, 5:38 PM MDT | Special Weather Statement | TFX | 22 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.